Anyone stop taking The Pill?

Afreet

Cathlete
This may be TMI, but I'm curious about others' experiences.

I'm currently taking a birth control pill, and I'm thinking about stopping. I've tried about 6 or 7 different pills in the last fifteen years, and none of them ever really "click" for me. I'm considering scrapping it altogether and just having the Essure procedure.

The pill I'm on right now has definitely helped my skin, so I imagine I'll get my "old skin" back (arg), but I was wondering, of those of you who were on the pill for several years, what happened when you stopped?

I know everyone's body is different -- and this is particularly true when it comes to our reactions to hormonal contraceptives. I'd just like to get a sense of what might be in store for me! :eek:
 

wonderwoman

Cathlete
I also just got off the pill. This will be my 2nd month with no pills. I did notice my skin is more oily which was never a problem before. I also feel when I'm ovulating now which feels very uncomfortable. I feel less bloated and my weight doesnt fluctuate as much. I guess it has good and bad things.
 

roderin56

Cathlete
Afreet - I quick taking the pill about a year ago after being on and off of them for over 10 years. Like you, I was one many different types, but none of them felt right. Plus, I suffered hormone headaches, bloating, and uncontrollable cravings while on the pill. I never felt 'right' while on hormones for birth control, so my doctor suggested I go off of them. Plus as I got older, my symptoms just got worse. I had a paragard inserted (non-hormonal birth control IUD) which fell out 30 days later (that's another story!!:p), but since then I have been hormone free and LOVE it!
For me, I just feel so much better without hormones. I don't feel as bloated (still have my days, tho!), my headaches stopped, and while I still get cravings, they're not those uncontrollable ones. I've never had skin issues, so I can't comment on that, but I definately feel more like myself without the hormones.

Good luck with your decision! :)
 

angie_nrs

Cathlete
I had been taking triphasil for about 20 or so years and then DH had surgery so that I could quit taking them. I really had no problems with the BCP's, but I certainly didn't want to take them forever. My body adjusted really well. Within a couple of months, my cycles were like clockwork again. My periods were a little heavier and slightly longer, but certainly tolerable. I have that 'one' day that I am just a hateful bi**h though.:mad: I can't even stand to be around myself that day, but at least I know what it is and I can deal with it b/c I know it will only be for a day - thankfully! I feel much more 'in tuned' to my body now. I can feel when TTOM is going to start....but maybe that's just me paying more attention. I love being med free! You can always give it a try for a while and go back to it if it doesn't work out for you.

Best of luck

Angie
 

Ecossaise

Member
I took Ortho Tri-Cyclen Lo for almost four-and-a-half years and quit last August. I'm glad I did, because the the pill was partially masking my hypothyroidism. Also, the cramping during my period has been much less painful now that I'm off the pill. I haven't noticed a change in the amount of pimples I get (3-5 per month, on average), but I'm 23 and have combination skin.

The best change is that intercourse is much more comfortable because the pill made me very dry. The difference has been night and day.

I never found taking the pill to be inconvenient, but I didn't like the idea of pumping all those hormones into my system every month. However, I felt more comfortable going off the pill because I got married, but my OB/GYN says that condoms are just fine as long as we actually use them.

Obviously, your experiences may be completely different and it seems like such a big deal to stop, so I would urge you to do what you think is best. For me, quitting the pill has been a very positive experience.

Hope this helps! :)
 

spyrosmom

Cathlete
I took the pill from the time I was about 18 til I was 22 (quit to have a baby) and then again after DS was born for about another year or so. Then I switched to an IUD and have had that for 7 or so years. I had headaches all the time when I was on the pill, but never realized the 2 were connected. I didn't realize that's what was causing it until I went off it to get pregnant and no headaches, then they came back again when I statered taking it. I tried a couple different pills then and always a headache, so wound up with the IUD and no problems, and no babies. Its the 10 year Paragaurd, no hormones. I had no problems when I went off the pill. I got pregant within like 2 months. We were doing a "lets see what happens" thinking it would take a bit, and BOOM! preggers. When I went off pill the 2nd time when I got the IUD, nothing happened, except the headaches stopped. Cycles were still regular, but that had never been a problem for me. No issues for me at all.

Nan
 

LaughingWater

Cathlete
I think my body liked the Pill. When I stopped taking it a few years ago, my acne flared up, my periods came back with a vengeance, and I've been experiencing all kinds of peri-menopause symptoms. Blech.

My headaches were greatly reduced though. :) Even with all the negative stuff, I'm still happy I'm off the Pill. I didn't mind taking it every day, and not having a period was awesome, but I figure it's best to let my body do its thing naturally.
 

meliffy18

Cathlete
I stopped taking the pill last year; my blood pressure was astronomically high at 150/90, something like that. The thing that annoyed me is that my Dr didn't even say anything!! She said "Oh your BP is a little high, we should keep an eye on that." When I asked her how high is a "litte" high, I was blown away, esp since I have a history of LOW blood pressure. I suggested maybe I should come off BCP's since they can cause high BP and her reaction was "Really? You think that could be it?" Needless to say I am shopping for a new Doc.

Anyway, I'm now on the Nuvaring which I love love LOVE!! I don't have any more mood swings, no bloating, no cravings, dramatically LOWER BP, and the best thing is I don't have to worry about popping a pill everyday. Also, I was worried my skin would flare up but it's remained clear. While I'm not crazy about taking hormones, I'm not married so I don't want to chance anything right now.
 

ms71069

Cathlete
I recently went off Ortho Tricyclen Lo and feel 100% better! I swear BCP make me looney - mood swings are horrible - and I was having a host of other problems, so I finally made my DH get snipped and life is good again! Also, I was starting to hear more and more stories of women getting pregnant from OTL, which was enough to scare me silly...three kids is enough!!!

I was worried about my skin, too, and I've started using Tazorac and my skin is absolutely amazing!!! My dermatologist gave it to me back in January and I didn't faithfully start using it until September. It has made such a difference that I'd highly recommend a trip to the dermatologist if you do decide to go off the pill.

Good Luck!
 

banslug

Cathlete
I stopped the Pill about 6 years ago and don't regret it for a moment!!! Not a problem of any kind, and I'm very 'regular' each month. Although I didn't have a problem using the Pill, I just don't like taking ANY kind of medication, and I always felt that it was sort of unnatural to take a med that alters what your body would NORMALLY do...does that make sense??? :D

Gayle
 

Afreet

Cathlete
Thanks everyone!

OK, I feel a lot better about this. I don't know why I was worried.

Banslug: I know what you mean. It's been bothering me, too. I'm sure my body will adjust and get back to doing what it should be doing on its own...

ms71069: I've never heard of Tazorac! Thanks for the recommendation. Retin-A worked OK for me...do you think this stuff is better?
 

ms71069

Cathlete
I've never used Retin-A so I can't give a comparison. I can tell you that I am 40 and still battle my skin constantly. I always have something brewing and have a problem with getting cystic acne along my jawline. Since starting Tazorac my breakouts are minimal. I literally have one pimple on my face right now, and I'm just getting done my period, which for me is AWESOME!!!

If you search Tazorac on the forums you'll find a few threads about it. I hadn't heard of it before seeing it here, and then was surprised when my derm. prescribed it for me.

Let me know how you make out!
 

Afreet

Cathlete
I've never used Retin-A so I can't give a comparison. I can tell you that I am 40 and still battle my skin constantly. I always have something brewing and have a problem with getting cystic acne along my jawline. Since starting Tazorac my breakouts are minimal. I literally have one pimple on my face right now, and I'm just getting done my period, which for me is AWESOME!!!

If you search Tazorac on the forums you'll find a few threads about it. I hadn't heard of it before seeing it here, and then was surprised when my derm. prescribed it for me.

Let me know how you make out!
This could be describing me. Terrible skin my whole life -- I've found a few things lately that have helped significantly, but nothing that came close to the kind of improvement I'd really like to see. ONE little pimple during my period would be AMAZING. I'm making a derm appointment - I'll let you know how it goes!
 

Our Newsletter

Get awesome content delivered straight to your inbox.

Top